Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Blacksburg, VA

April 20, 2008Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Apr 20, 2008, 3:17 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2008, 3:17 PM EDT (19:17 UTC)
Expired
Apr 20, 2008, 4:33 PM EDT
In force
76 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 201917
FFWRNK
VAC089-690-202215-
/O.NEW.KRNK.FF.W.0004.080420T1917Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT SUN APR 20 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VILLA
  HEIGHTS...STANLEYTOWN...MARTINSVILLE CITY...MARTINSVILLE AIRPORT...
  LEATHERWOOD...FIGSBORO...FIELDALE...COLLINSVILLE...CHATMOSS AND
  BASSETT

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3677 7971 3657 7974 3658 8003 3681 8002
      3682 8000
TIME...MOT...LOC 1917Z 180DEG 0KT 3663 7991

$$

KM
2 follow-up statements
000 
WGUS71 KRNK 202005
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT SUN APR 20 2008

VAC089-690-202215-
/O.CON.KRNK.FF.W.0004.000000T0000Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
401 PM EDT SUN APR 20 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR THE
CITY OF MARTINSVILLE... NORTHERN HENRY COUNTY...

AT 358 PM EDT...THE PUBLIC REPORTED THAT DANIEL CREEK WAS FLOODING 
DANIEL CREEK ROAD NORTH OF COLLINSVILLE. WATER ACROSS THE ROAD WAS 
BEGINNING TO RECEDE. HEAVY RAIN HAS MOVED NORTHEAST OF THE AREA AT 
THIS TIME...SO THE WATER LEVELS SHOULD CONTINUE TO RECEDE. PONDING 
OF WATER WAS ALSO REPORTED IN THE COLLINSVILLE AREA INCLUDING ON 
U.S. ROUTE 220...BUT THIS WATER WAS RECEDING AS WELL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLLINSVILLE 
AND BASSETT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE ADDITIONAL FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

LAT...LON 3678 7975 3677 7974 3677 7971 3664 7978
      3670 8000 3681 8002 3682 8000
TIME...MOT...LOC 2001Z 180DEG 0KT 3674 7981

$$

JJ
000 
WGUS71 KRNK 202033
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EDT SUN APR 20 2008

VAC089-690-202041-
/O.CAN.KRNK.FF.W.0004.000000T0000Z-080420T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF MARTINSVILLE VA-HENRY VA-
431 PM EDT SUN APR 20 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF 
MARTINSVILLE AND NORTHERN HENRY COUNTY...

HEAVY RAIN HAS MOVED TO THE NORTH AND EAST OF THE WARNED AREA. ANY 
HIGH WATER ACROSS THE AREA SHOULD CONTINUE TO RECEDE. 

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

LAT...LON 3678 7975 3677 7974 3677 7971 3664 7978
      3670 8000 3681 8002 3682 8000
TIME...MOT...LOC 2031Z 180DEG 0KT 3674 7981

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 3:03 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 20, 3:03 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT SUN APR 20 2008

.SYNOPSIS...
A SLOW MOVING AREA OF LOW PRESSURE WILL PROGRESS ACROSS THE AREA
THIS WEEKEND BEFORE HEADING SOUTHEAST TO OFF THE COAST OF THE
CAROLINAS. ASSOCIATED PRECIPITATION FROM THE LOW WILL LINGER INTO
TUESDAY. HIGH PRESSURE RETURNS TO THE AREA BY MID WEEK AND
CONTINUES INTO THE EARLY PART OF NEXT WEEKEND...ALL WHILE A COLD
FRONT REMAINS ACROSS THE LOWER OHIO VALLEY AND GREAT LAKES REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOT A LOT OF CHANGE IN TODAYS FORECAST FROM PREVIOUS EXPECTATIONS.
WILL BE TRYING TO HIT THE TIMING OF PRECIPITATION VERSUS NO
PRECIPITATION THOUGH THROUGH THE REST OF TODAY. WILL BE GOING WITH
CATEGORICAL POPS AROUND THE CREST OF THE BLUE RIDGE INTO MOST
POINTS IN THE MOUNTAINS FOR A FEW HOURS THIS AFTERNOON AS WE
APPROACH PEAK HEATING AND THE UPPER LOWS COLD POOL MOVES OVERHEAD.
AREAS IN THE EAST WILL PROBABLY SEE NO PRECIPITATION UNTIL THE MID
AFTERNOON. HAVE COOLED EXPECTED HIGH TEMPERATURES IN THE NORTH TO
BETTER MESH WITH FORECAST HIGHS TO OUR NORTH OUTSIDE OUR FORECAST
REGION. THE POTENTIAL STILL EXIST FOR ISOLATED STORMS...WITH SOME
OF THESE HAVING THE POTENTIAL FOR SMALL HAIL AND GUSTY WINDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
TONIGHT AND MONDAY THE UPPER LOW WILL CONTINUE TO SLOWLY DROP
SOUTHEAST TO A POSITION NEAR WILMINGTON BY MONDAY EVENING. MEANWHILE
OVER NORTHERN AND EASTERN VA...DEFORMATION ZONE WITH DEEP LAYER
SOUTH TO SOUTHEAST FLOW ON THE NORTHEAST SIDE OF THE UPPER LOW
WILL PRODUCE A PERSISTENT BAND OF SHOWERS AND TSTMS THAT MAY
PRODUCE EXCESSIVE RAINFALL. AS OF NOW IT LOOKS LIKE THIS
PERSISTENT ACTIVITY...AND THE THREAT OF FLOODING...WILL REMAIN
JUST NORTHEAST OF OUR AREA. BUT STAY TUNED...THIS COULD CHANGE.
WILL WE LIKELY SEE A CONTINUATION OF SCTD SHOWERS ACROSS OUR AREA
MONDAY BUT AS THE UPPER LOW MOVES TO OUR SOUTHEAST...STABILITY
SHUD INCREASE AND LIMIT TSTM DEVELOPMENT.

LOW LEVEL ONSHORE FLOW FROM THE EAST/NORTHEAST THRU TUESDAY WILL
RESULT CLOUDY/MOSTLY CLOUDY CONDITIONS FOR THE AREA. DAYTIME TEMPS
WILL BE NEAR NORMAL...WHILE NIGHTTIME LOW WILL BE ABOVE NORMAL. THE
THREAT OF RAIN WILL DIMINISH AFTER MONDAY WITH SOME SUN POSSIBLE BY
WEDNESDAY UNDER A WEAK UPPER RIDGE AND AHEAD OF THE NEXT...MOSTLY
DRY AND WEAK...COLD FRONT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
WEDNESDAY THROUGH THURSDAY...

AN UPPER LEVEL RIDGE WILL BE ACROSS THE AREA...BUT SHORTWAVE TROUGHS
MOVING THROUGH THE MID-MISSISSIPPI AND LOWER OHIO VALLEYS WILL
ENCOURAGE THE RIDGE TO FOLD OVER TOWARDS THE ATLANTIC COAST. THE
RESULT WILL BE PROGRESSIVELY MILDER CONDITIONS ACROSS THE AREA...BUT
WITH ISOLATED SHOWERS OR STORMS TRYING TO DEVELOP ACROSS PRIMARILY
THE MOUNTAINS. GUIDANCE DURING THIS PERIOD IS FAIRLY SIMILAR AND
HAVE FOLLOWED MORE CLOSELY TO THAT OF THE GRIDDED MOS NUMBERS.

FRIDAY THROUGH SATURDAY...

MODEL SOLUTIONS DIVERGE WITH TWO DISTINCT OUTCOMES. THE ECMWF
MAINTAINS THE RIDGE OVER THE EAST COAST AND THE BULK OF ANY
PRECIPITATION TO OUR WEST FOR A LONGER PERIOD OF TIME AS COMPARED TO
THAT OF THE GFS. THE GFS DROPS A CLOSE LOW INTO THE MID-ATLANTIC
STATES FROM THE GREAT LAKES REGION YIELDING A MUCH MORE RAPID
BREAKDOWN OF THE RIDGE AND MUCH MORE ACTIVE SENSIBLE WEATHER. GIVEN
THE BETTER PERFORMANCE OF THE ECMWF WITH THE CURRENT SYSTEM ABOUT TO
MOVE INTO THE AREA...WILL LEAN MORE TOWARDS THE ECMWF FOR THE
FRIDAY/SATURDAY TIME PERIOD...AND HAVE FOLLOWED MORE CLOSELY TO THE
OUTPUT BY HPC WHICH ALSO IS MORE IN LINE WITH THIS SOLUTION AS WELL.
THE RESULT WILL BE A CONTINUATION OF MILD WEATHER FRIDAY AND
SATURDAY WITH STILL ONLY ISOLATED SHOWERS/STORMS IN THE MOUNTAINS
BOTH DAYS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
UPPER LOW CONTINUES ITS PROGRESSION SOUTHEAST ACROSS THE AREA.
LOOK FOR A CONTINUATION AND ADDITIONAL DEVELOPMENT OF SHOWERS AND
STORMS ACROSS THE AREA THROUGH THE REMAINDER OF THE
AFTERNOON...ESPECIALLY IN AREAS EAST OF THE BLUE RIDGE. TEMPORARY
MVFR CIGS/VSBYS WILL ACCOMPANY THE HEAVIER SHRA/TSRA. TONIGHT
SURFACE AND NEAR SURFACE WINDS WILL BECOME NORTH TO
NORTHEAST...HELPING TO DRAW MVFR CIGS/VSBYS BACK INTO THE AREA
ALONG WITH ADDITIONAL SHRA ACROSS MAINLY THE NORTHREN AND EASTERN
PARTS OF THE REGION. MONDAY MORNING WE WILL SEE CIGS/VSBYS IMPROVE
TO VFR BY MID MORNING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JS
SHORT TERM...JS/WERT
LONG TERM...DS
AVIATION...DS/JS
Hazardous weather outlook, Apr 20, 3:41 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 AM EDT SUN APR 20 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-210745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 AM EDT SUN APR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 20, 12:29 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1229 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     2 SW BLACKSBURG         37.21N 80.44W
04/19/2008                   MONTGOMERY         VA   NWS STORM SURVEY

            TWO HOMES DAMAGED...ONE BUILDING DAMAGED...ONE TRAILER
            OVERTURNED...DOG KENNEL DESTROYED...AND A FEW TREES
            DOWNED.

&&

HYSELL
Special weather statement, Apr 20, 2:30 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN APR 20 2008

VAZ033-201900-
FRANKLIN VA-
230 PM EDT SUN APR 20 2008

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTH OF SYDNORSVILLE...MOVING NORTH AT
42 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ROCKY MOUNT AT 235 PM
EDT...

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM...WITH WINDS GUSTING TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
Local storm report, Apr 20, 2:54 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 NE MARTINSVILLE AIRPO 36.68N 79.80W
04/20/2008  E0.75 INCH       HENRY              VA   TRAINED SPOTTER

0245 PM     HAIL             COLLINSVILLE            36.72N 79.91W
04/20/2008  E0.88 INCH       HENRY              VA   TRAINED SPOTTER

0249 PM     HAIL             COLLINSVILLE            36.72N 79.91W
04/20/2008  E0.75 INCH       HENRY              VA   TRAINED SPOTTER

&&

BSUTHERL
Local storm report, Apr 20, 2:58 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SUN APR 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             COLLINSVILLE            36.72N 79.91W
04/20/2008  E0.75 INCH       HENRY              VA   TRAINED SPOTTER

&&

BSUTHERL

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:46 PM EDTSevere Thunderstorm WarningRNKCarroll44 min
Apr 19, 10:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville45 min
Apr 20, 5:22 AM EDTDense Fog AdvisoryRNKAlleghany, Bath, Bedford, Bland, Botetourt, Carroll and 19 more4 hr
Apr 20, 2:08 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville67 min
Apr 20, 2:39 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry81 min
Apr 20, 3:01 PM EDTAreal Flood AdvisoryRNKHenry, City of Martinsville3 hr
Apr 20, 5:38 PM EDTSevere Thunderstorm WarningRNKHalifax40 min
Apr 20, 6:22 PM EDTFlash Flood WarningRNKHalifax78 min
Apr 20, 7:04 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg25 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.